Medication Frustration

Medication Frustration

When you require medication to live with certain illnesses, you don’t tend to think of yourself as an addict.  I mean you don’t get any kind of high off of the drugs, and they don’t even remotely kill all of the pain in your body.

I missed my pills the other night for the first time in awhile, and within four hours I was in full-blown withdrawal.  I’m talking freezing to death, sweating profusely, violently shaking, nauseous, dizzy, and all that good stuff.  Every single time it happens it scares me half to death.  My mother and sister are pharmacists and according to their education and experience, someone on the doses that I’m on and with the half-life of the drugs, it should be physiologically impossible to have such a quick and extreme reaction.  And yet, with the chemical sensitivities of my body, somehow it manages to be possible.  They have both said that they wouldn’t believe it if they hadn’t seen it with their own eyes.

It’s terrifying knowing that I’m under the control of such powerful drugs and that detoxing from them will just let all the other horrible pains through.  It’s a no-win situation.

Is anyone else troubled by this sort of thing?  Do any of you go into withdrawal and have reactions to medications that people say are impossible?  I’m betting some of you do, because us chronic illness types tend to blur the line of what is and isn’t considered medically normal.

xoxo,

Annie

7 Responses »

  1. I have experienced very similar things to what you’re describing. I get the worst withdrawals from my pain meds (occasionally I’ll have a “good” day and not need as many as usual) or the antidepressant I’m in. If I miss the antidepressant, I get a horrific migraine that will last most of the next day. If I get pain med withdrawls, I’ll wake up from intense panic attacks, cold sweats, nausea, etc. I haven’t compared myself with others to see if this is normal for my dose or not, but I know the feeling of being chained to your meds, perhaps forever. It sucks, but in my case at least, the chaining is less awful than not having the drugs :\

  2. You poor chicken, that sounds rough.

    I have never been as bad but when my GP was trying me on some new medication, I had headaches like my head was in a vice, then the next one made me depressed, so I was back at his office every two days while he looked at me dubiously.

    And about other extreme reactions, I was bitten by an ant a week ago and still have a huge, red itchy welt! What the? A tiny, ordinary ant bite, what is my body thinking, that is not normal! Ridiculous.

  3. Oh yes, I have experienced the same thing.

    Over the years, as I tried all kinds of meds I had weird reactions that were atypical: loss of word finding, tremors, vertigo, trouble breathing, numbness, trouble walking, vision issues, swelling, hair loss, and insomnia. Every time my doc said it wasn’t possible, until he finally relented and admitted that fibromyalgia patients have a lot of medication sensitivities. No kiddin’, dude.

    I stopped taking painkillers because I felt they weren’t helping enough and didn’t want to continue increasing the dose while failing to manage all the side effects. So, I gradually stopped on my own. After the first unpleasant two weeks, my insomnia stopped (with no other factor changing to confound the issue). And, over a year later, has not returned.

    Nobody believes that this drug had any relationship to sleep problems, but my body begs to differ.

    I don’t buy into what the typical (read: only possible) side effects anymore. I can’t argue with my body, plain and simple.

  4. YES, YES, a thousand times YES!!!!

    If I miss my antidepressants, I get really moody and short-tempered and the whole world is coming to a devastating halt. It’s really, really annoying, and I’m pretty sure that if I have to go into another test that requires you to take your medication after the test, that I will protest and just take the meds anyways.

    My pharmacist has taken to laughing with me every time we talk about side effects. I seem to get most of the side effects and few of the benefits.

    Your sister in suffering,
    Abigail

  5. You poor thing that must have been awful, I have extreme sensitivities to a lot of medication even paracetamol; I’ve had the oddest and instant adverse reactions to taking the smallest doses of drugs (like half a 5mg tab of antidepressants ) so am very wary of chemicals in general. One of the things I learned at a pain mgmt clinic was the main difference between dependency and addiction. GPs can be very judgemental when you ask for meds esp pain relief ones, citing that you can become dependent. When people with chronic pain and chronic illness find a drug that works and improves even a smidge of quality of life yes you become dependent on it but because it works not because you’re addicted. Your body gets used to a chemical balance and when that alters it reacts I know when I’m late taking tabs not because of my memory (as that sucks) but because my body tells me. Having a better quality of life means the drugs work; although if they could find one that improved all symptoms it’d be so much easier, but that would take them taking things like fibro and cfs more seriously as illnesses. Until then we have to suffer side effects of multiple drugs. The body is such a complex thing and so little is known about it (well maybe chinese medicine has a few thousand years on us) I am very suspicious of Pharma companies and their reluctance to find suitable meds I suppose if they found perfect ones they’d be making much less money! Hope you’ve recovered and are feeling much better. Stay strong. Sibh x

  6. I recently got the Dx of FMS, although I have been working on developing the full blown symptoms for several years. I had been taking Oxycodone (5 mg and then 10 mg) since 2009. I was taking up to 4 or 5 per day, plus 90 mg of Cymbalta. My pain specialist mentioned LDN (low dose naltrexone … Google it!) and I read everything I could find on the web. Bad news is that you CANNOT take any opiate pain reliever (they never “KILL” the pain) with the LDN. I toughed it out and cut back, then cut out Oxycodone completely on 11/3/13. Amazingly, I actually felt better without the Oxycodone! I also read up on Cymbalta side effects and determined that 90 mg was really messing with me. I am on a 30 mg done for now, I plan on phasing it out in a month or two when I am fully acclimated to the LDN.

    I got a Rx for the LDN (it has to be compounded as the FDA approved dose is 50mg for opiate addictions). I had to work up to the 4.5 mg dose. If you don’t, you may get some equilibrium problems and bad headaches. I have been on the LDN for almost 3 weeks now and I feel like I am making some progress and feeling better.

    If anyone has any questions about LDN, let me know, I’d be happy to share what knowledge I have.

  7. I’m so glad that you can all relate – it really takes some of the fear and stress out of the situation. It’s hard being chained to the meds, but they are giving me a quality of life that I wouldn’t have otherwise.

    Bonnie, I have taken LDN, and sadly, I didn’t have the same kind of experience as you. It made me incredibly tired and didn’t work in the slightest for pain. I ended up coming off of it. I still do think it is something that people should try though!

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>